Thunderstorm Wind, Lawrence
- When
- September 14, 6:15 PM MST
- Where
- Lawrence County, Spearfish Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.480, -103.780
A thunderstorm produced wind gusts around 60 mph in the Spearfish area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts around 60 mph in the Spearfish area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 14, 3:59 PM MST, 2 hours 16 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 459 PM MDT WED SEP 14 2016 .SHORT TERM...(This Evening Through Thursday Night) Issued at 134 PM MDT Wed Sep 14 2016 19z surface analysis had lee trough from central MT into central WY with low developing along trough over north central WY. Tight gradient ahead of low with gusty southeast winds bringing low level moisture back to the CWA. Water vapour loop had upper low spinning over southern ID with speed max in southeast quadrant across UT into WY. This feature is the main concern this forecast. Tonight, upper low moves into northeast WY with slight deepening of surface low as it tracks into northwest SD. Boundary layer moisture supports about 1KJ/kg MUCAPE through this evening ahead of boundary with marginal 0-6km shear supportive of a few strong surface based storms late this afternoon and early this evening across the west. 40kt low level jet then develops this evening across NE into SD with well-defined arc of theta-e advection. Evening convection should translate northeast with synoptic forcing linking up with theta-e advection to produce a spoke of showers and storms spreading across the CWA with best coverage across the northeast half of the CWA where best jet dynamics noted. Have upped pops to account. Temperatures will be near guidance. Thursday, upper low spins into eastern ND with deformation zone-like shield of precipitation affecting northern half of the CWA, especially during the day. Surface low stacks with upper low and pushes a cold front through the CWA. 1-2KJ/kg MLCAPE develops ahead of cold front across south central SD with a few strong storms possible by afternoon given marginal shear profiles. Have upped pops to account in northwest SD. Drier and more stable air works in Thursday night allowing for decreasing pops. Temperatures will be near guidance. .LONG TERM...(Friday Through Wednesday) Issued at 134 PM MDT Wed Sep 14 2016 A weak upper level low will exit the area early on Friday with dry air pushing into the area. Temperatures will be mild, in the 60s to mid 70s. Beyond Friday the weather will be mild and dry as the forecast area is in-between systems with weak upper-level ridging. Temperatures will be near to above average. A cooler and more active pattern will be possible for the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 459 PM MDT Wed Sep 14 2016 Showers and thunderstorms will develop late this afternoon and this evening. These storms will cross ne WY and wrn SD early this evening, spreading east onto the SD plains later in the evening and overnight. More showers are possible through early Thu morning. MVFR conditions possible near precip. Otherwise VFR conditions expected. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...13 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 751 AM MDT WED SEP 14 2016 SDZ001-002-013-014-032-151300- HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON- 751 AM MDT WED SEP 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ012-024>031-041>044-072>074-WYZ054>058-071-151300- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 751 AM MDT WED SEP 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER NORTHEAST WYOMING. THESE STORMS WILL SPREAD ACROSS WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. A FEW STRONGER STORM ARE POSSIBLE WITH HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ046-047-049-151300- MELLETTE-TODD-TRIPP- 851 AM CDT WED SEP 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY. A FEW STRONGER STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS AS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT WED SEP 14 2016
SDZ029-WYZ058-150015-
SOUTHERN BLACK HILLS SD-WESTON WY-
534 PM MDT WED SEP 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUSTER AND SOUTHERN
WESTON COUNTIES UNTIL 615 PM MDT...
AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MORRISEY...OR 30 MILES SOUTHWEST OF NEWCASTLE...MOVING
NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWCASTLE...CLARETON AND MORRISEY.
LAT...LON 4350 10489 4387 10485 4389 10421 4380 10405
4350 10405
TIME...MOT...LOC 2333Z 209DEG 31KT 4349 10452
RICHARDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 9 SSW CLARETON 43.58N 104.74W
09/14/2016 E60 MPH WESTON WY TRAINED SPOTTER
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 641 PM MDT WED SEP 14 2016 SDZ024-028-WYZ057-150115- NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- WYOMING BLACK HILLS WY- 641 PM MDT WED SEP 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST CENTRAL PENNINGTON...SOUTHEASTERN CROOK AND NORTHEASTERN WESTON COUNTIES UNTIL 715 PM MDT... AT 641 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MOON...OR 12 MILES NORTHEAST OF NEWCASTLE...MOVING NORTHEAST AT 40 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCHFORD...BUCKHORN...MOON...FOUR CORNERS...DEERFIELD... CROOKS TOWER...REDBANK SPRING CAMPGROUND...BLACK FOX CAMPGROUND... DEERFIELD RESERVOIR...ROUBAIX LAKE...MALLO CAMP AND O'NEIL PASS. LAT...LON 4385 10386 4394 10426 4432 10411 4420 10354 TIME...MOT...LOC 0041Z 208DEG 34KT 4395 10399 RICHARDS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT WED SEP 14 2016
SDZ024-025-028-072-WYZ057-150130-
NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
WYOMING BLACK HILLS WY-
702 PM MDT WED SEP 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...LAWRENCE...
WEST CENTRAL PENNINGTON...SOUTHEASTERN CROOK AND NORTHEASTERN WESTON
COUNTIES UNTIL 730 PM MDT...
AT 701 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MOSKEE TO NEAR DEERFIELD RESERVOIR.
MOVEMENT WAS NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SPEARFISH...STURGIS...LEAD...SUMMERSET...DEADWOOD...WHITEWOOD...
NEMO...PIEDMONT...SAINT ONGE...CENTRAL CITY...SILVER CITY...BEULAH...
ROCHFORD...TILFORD...MYSTIC...BROWNSVILLE...FOUR CORNERS...MOSKEE...
BUCKHORN AND GALENA.
THIS INCLUDES...
INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 50.
INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 200 AND 207.
LAT...LON 4408 10439 4459 10418 4455 10360 4421 10327
4392 10370
TIME...MOT...LOC 0101Z 220DEG 37KT 4423 10421 4404 10374
RICHARDSThe Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656739.